Illinois, 2001

Heat in Illinois, July 17, 2001

July 17, 2001 · NWS LSX · 17 events in 17 counties and zones

A one day heat wave hit on July 17 as the temperature climbed into the lower to middle 90s. The very humid conditions pushed the Heat Index into the 110 to 115 range.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A one day heat wave hit on July 17 as the temperature climbed into the lower to middle 90s. The very humid conditions pushed the Heat Index into the 110 to 115 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 2:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 2:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT TUE JUL 17 2001

MODEL MASS FIELDS IN GENERAL AGREEMENT IN GRADUALLY BUILDING UPPER
RIDGE INTO MID MS VALLEY...BUT QPF/S ARE SHOWING SIGNIFICANT
DIFFERENCES NEXT FEW DAYS LOWERING CONFIDENCE IS PRECIP FORECAST.
ALL MODELS HAVE BEEN TRYING TO DEVELOP PRECIP OVR SRN MO OVER THE
PAST FEW HOURS TO NO AVAIL.  THINK ANY PRECIP THAT DOES DEVELOP IN
THE NEXT FEW HOURS WILL REMAIN OUT OF THE CWFA.  WHILE AVN DID PICK
UP ON TSRA OVER WRN IA THE PAST FEW HOURS...THIS CLUSTER HAS
WEAKENED BASED ON REGIONAL RADARS.  BOTTOM LINE IS TO KEEP DRY
FORECAST FOR TODAY AND TONIGHT.  MESOETA BRINGS A SIGNIFICANT MCS
ACROSS THE ERN 2/3RDS OF THE CWFA ON WEDNESDAY MORNING AND THE AVN
HAS A SIMILAR SCENARIO WEDNESDAY NIGHT ACROSS MOST OF THE AREA.  NOT
SEEING LOW LEVEL FORCING FIELDS TO BACK THIS UP AND THINK THE MODELS
ARE SUFFERING FROM SOME CONVECTIVE FEEDBACK.  WILL GO WITH TOWARD
PERSISTENCE AND LEAVE LOW CHC POPS ACROSS THE AREA TO ACCOUNT FOR
THESE SCENARIOS.

PLAN ON ISSUING A HEAT ADVISORY FOR THE CITY OF ST LOUIS THRU
WEDNESDAY.  CONVECTIVE DEBRIS ASSOCIATED WITH DYING CONVECTION OVER
IA SHOULD ONLY AFFECT THE NRN ZONES.  INCREASED LOW LEVEL MOISTURE
SHOULD LEAD TO SCT CU ACROSS THE REGION TODAY...BUT EVEN WITH THIS
SHOULD ALMOST FULL SUN IN MOST AREA.  AVN/ETA SHOW AXIS OF LWR-MID
70 DEWPOINTS SPREADING EAST TODAY.  850 MB TEMPS SUPPORT THE
SLIGHTLY WARMER MAV.  CITY SHOULD REACH ADVISORY CRITERIA TODAY AND
WILL MENTION 100-105F ELSEWHERE.  LOOKS LIKE MOST OF THE AREA SHOULD
EXCEED ADVISORY CRITERIA TOMORROW AS DEWPOINTS INCREASE INTO THE MID
TO UPR 70LS.

IN THE EXTENDED...CHANCE OF THUNDERSTORMS STILL LOOK GOOD ON
THURSDAY WITH FRONTAL BNDRY MOVING DOWN ACROSS AREA PER THE AVN.

.STL...HEAT ADVISORY THROUGH WEDNESDAY FOR THE CITY OF ST LOUIS

BRITT

In the hours before

Special weather statement, Jul 17, 5:10 AM CST, 5 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CDT TUE JUL 17 2001

THE SEVERE WEATHER THREAT:  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF A PARIS MISSOURI TO PITTSFIELD ILLINOIS
LINE.

FOR THE PERIOD:  LATE TONIGHT.

THE WEATHER OUTLOOK:  THUNDERSTORMS ARE\ EXPECTED TO DEVELOP OVER
PARTS OF IOWA TONIGHT AND MOVE SOUTHEAST.  A FEW OF THESE STORMS MAY
MOVE INTO PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
TOWARD DAYBREAK. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Washington

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, Pike

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Marion

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Madison

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Macoupin

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Jersey

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Greene

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Fayette

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Calhoun

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Bond

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Brown

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Heat, Adams

When
July 17, 11:00 AM CST to 9:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258910, 5258911, 5258912, 5258913, 5258914, 5258915, 5258916, 5258917, 5258918, 5258919, 5258920, 5258921, 5258922, 5258923, 5258924, 5258925, 5258926.